Read the pH: below 7.35 is acidosis, above 7.45 alkalosis.
Find the value that explains it: PaCO₂ moving opposite to the pH is respiratory, HCO₃⁻ moving with the pH is metabolic.
Look at the other value: normal means uncompensated, abnormal in the compensating direction means partial compensation, and a normal pH with both abnormal means full compensation.
In a metabolic acidosis, compare PaCO₂ with Winter’s formula, 1.5·HCO₃⁻ + 8 ± 2, and calculate the anion gap Na⁺ − (Cl⁻ + HCO₃⁻).
Check a high anion gap with the delta ratio and, when albumin is low, with the corrected gap.
falls 25, diagnosis 15, aid 15/30, IV 20, gait 10/20, mental status 15
NEWS2 risk
0–4 low; single 3 low–medium; 5–6 medium; ≥ 7 high
Mean arterial pressure
MAP = (SBP + 2·DBP)/3 = DBP + PP/3
Pulse pressure and shock index
PP = SBP − DBP, SI = HR/SBP
Body mass index
BMI = kg/m² = 703·lb/in²
Method
Find the score sheet that the question uses and its range (GCS 3–15, APGAR 0–10, Braden 6–23, Morse 0–125).
Score every item separately, matching the description to its level.
Add the item scores and check that the total lies inside the range.
Apply the cut-offs: for NEWS2 also look for any single parameter scoring 3.
For derived values use MAP = (SBP + 2·DBP)/3, PP = SBP − DBP, SI = HR/SBP and BMI = kg/m².
Med-surg: cardiovascular & respiratory
Method
Name the problem: pump failure, blocked artery, rhythm, clot, airway narrowing, infection or a device problem.
Check the danger signs first: hypoxia, hypotension, chest pain, new confusion, a cold pulseless limb.
Match the oxygen to the patient: 94–98% for most, 88–92% for those at risk of CO₂ retention.
Link each drug to its test and its risk: warfarin and INR, heparin and aPTT and platelets, diuretics and potassium.
Choose the safe first action, then escalate and reassess.
2Practice problems
1.Oxygen therapy & respiratory calculationsMedium
Practice exercise (made-up values, not clinical guidance). A size D oxygen cylinder (factor 0.16 L/psi) reads 650 psi and runs at 5 L/min. Keeping a safe residual of 200 psi, how many minutes t will it last? Round down to a whole minute.
650 psif = 0.16 L/psi5 L/min200 psi
t = min
2.Oxygen therapy & respiratory calculationsHard
Practice exercise (made-up values, not clinical guidance). A transfer will take 45 minutes. The size E cylinder (factor 0.28 L/psi) reads 2200 psi. Keeping a safe residual of 200 psi, what is the highest whole-number flow Q in L/min that lasts the whole transfer?
45 min2200 psif = 0.28 L/psi200 psi
Q = L/min
3.Arterial blood gas interpretationMedium
Practice values: Na⁺ 149 mmol/L, glucose 19.9 mmol/L and urea 16.5 mmol/L. Calculate the serum osmolality Osm = 2·Na⁺ + glucose + urea to the nearest whole number.
Na⁺ 149 mmol/Lglucose 19.9 mmol/Lurea 16.5 mmol/L
Osm = mOsm/kg
4.Arterial blood gas interpretationHard
A practice gas shows a respiratory acidosis: pH 7.25, PaCO₂ 73 mmHg (9.7 kPa), HCO₃⁻ 31 mmol/L. Use the rules ‘HCO₃⁻ rises 1 mmol/L per 10 mmHg (acute) or 3.5 mmol/L per 10 mmHg (chronic)’ to classify it. Click your answer.
pH 7.25PaCO₂ 73 mmHg (9.7 kPa)HCO₃⁻ 31 mmol/L
1acute
2chronic
3acute on chronic
5.Clinical assessment scoresMedium
Practice exercise (made-up values, not clinical guidance). Use the NEWS2 chart (SpO₂ scale 1) for these observations: respiration rate 10/min, SpO₂ 99% on room air, blood pressure 118/70 mmHg, pulse 64/min, alert, temperature 35.5 °C. What is the NEWS2 total score?
RR 10SpO₂ 99%airSBP 118HR 64AT 35.5 °C
NEWS2 =
6.Clinical assessment scoresHard
Practice exercise (made-up values, not clinical guidance). Use the NEWS2 chart (SpO₂ scale 1) for these observations: respiration rate 12/min, SpO₂ 88% on room air, blood pressure 112/68 mmHg, pulse 76/min, alert, temperature 36.4 °C. Which clinical risk group does the patient fall into? Click it.
RR 12SpO₂ 88%airSBP 112HR 76AT 36.4 °C
1low
2low–medium
3medium
4high
7.Med-surg: cardiovascular & respiratoryMedium
How can a patient reduce wound pain when coughing after abdominal surgery?
AHold the breath for as long as possible
BHold a pillow firmly against the wound while coughing
CAvoid coughing completely until all the stitches are removed
DLie flat on the back with the legs straight
8.Med-surg: cardiovascular & respiratoryHard
A woman starting rifampicin (rifampin) for tuberculosis uses a combined oral contraceptive pill. What advice is correct?
ATake two pills a day to make up for the drug
BUse another reliable method, as rifampicin reduces the pill's effect
CContinue the pill as usual, because there is no interaction with TB drugs
DStop all contraception during TB treatment, as pregnancy cannot occur
3Solutions
1.Oxygen therapy & respiratory calculations
Answer: t = 14 min
Cylinder duration: usable litres = (gauge pressure − safe residual) × cylinder factor, with the safe residual usually 200 psi. Cylinder factors in L/psi: D 0.16, E 0.28, H (and K) 3.14. Duration (min) = usable litres/flow (L/min). Round a duration down, never up, so the cylinder is changed in time. In bar-based systems, the gas volume is the water capacity (L) × the pressure (bar).
Usable litres
(650 − 200)·0.16 = 72 L
Duration
72/5 = 14.4 min → t = 14 min
Answer
t = 14 min
2.Oxygen therapy & respiratory calculations
Answer: Q = 12 L/min
Cylinder duration: usable litres = (gauge pressure − safe residual) × cylinder factor, with the safe residual usually 200 psi. Cylinder factors in L/psi: D 0.16, E 0.28, H (and K) 3.14. Duration (min) = usable litres/flow (L/min). Round a duration down, never up, so the cylinder is changed in time. In bar-based systems, the gas volume is the water capacity (L) × the pressure (bar).
Usable litres
(2200 − 200)·0.28 = 560 L
Highest flow
560/45 = 12.44 L/min → Q = 12 L/min
Answer
Q = 12 L/min
3.Arterial blood gas interpretation
Answer: Osm = 334 mOsm/kg
Derived values: calculated serum osmolality is 2·Na⁺ + glucose + urea with all values in mmol/L (2·Na⁺ + glucose/18 + BUN/2.8 with glucose and BUN in mg/dL); normal is about 275–295 mOsm/kg. The P/F ratio is PaO₂ divided by FiO₂ as a fraction. The alveolar oxygen pressure is PAO₂ = FiO₂·(760 − 47) − PaCO₂/0.8 mmHg at sea level, and the A–a gradient is PAO₂ − PaO₂.
Calculated osmolality
Osm = 2·149 + 19.9 + 16.5 = 334.4 ≈ 334 mOsm/kg
Answer
Osm = 334 mOsm/kg
4.Arterial blood gas interpretation
Answer: acute on chronic
Expected compensation: in metabolic acidosis Winter’s formula predicts PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2 mmHg; a measured value above that range points to an additional respiratory acidosis, below it to an additional respiratory alkalosis. The anion gap AG = Na⁺ − (Cl⁻ + HCO₃⁻), normally about 8–12 mmol/L, separates high-gap from normal-gap metabolic acidosis; low albumin hides a high gap (add 2.5 per g/dL that albumin is below 4.0). The delta ratio (AG − 12)/(24 − HCO₃⁻) between about 0.8 and 2 fits a pure high-gap acidosis (some texts use 1 instead of 0.8), below that an added normal-gap acidosis, and above 2 an added metabolic alkalosis.
Expected HCO₃⁻
acute: 24 + 1·3.3 = 27.3 mmol/L
chronic: 24 + 3.5·3.3 = 35.55 mmol/L
Compare
measured: 31 mmol/L → acute on chronic
Answer
acute on chronic
5.Clinical assessment scores
Answer: NEWS2 = 2
NEWS2 (National Early Warning Score 2, Royal College of Physicians 2017): score each of the seven parameters with the chart (respiration rate, SpO₂ on scale 1, air or supplemental oxygen, systolic blood pressure, pulse, consciousness on the ACVPU scale and temperature) and add the scores. Clinical risk: 0–4 low; a score of 3 in any single parameter low–medium; 5–6 medium; 7 or more high. A total of 5 or more needs an urgent response.
Score each parameter
RR 10/min → 1
SpO₂ 99% → 0
on air → 0
SBP 118 mmHg → 0
HR 64/min → 0
alert (A) → 0
T 35.5 °C → 1
Add
NEWS2 = 1 + 0 + 0 + 0 + 0 + 0 + 1 = 2
Answer
NEWS2 = 2
6.Clinical assessment scores
Answer: low–medium
NEWS2 (National Early Warning Score 2, Royal College of Physicians 2017): score each of the seven parameters with the chart (respiration rate, SpO₂ on scale 1, air or supplemental oxygen, systolic blood pressure, pulse, consciousness on the ACVPU scale and temperature) and add the scores. Clinical risk: 0–4 low; a score of 3 in any single parameter low–medium; 5–6 medium; 7 or more high. A total of 5 or more needs an urgent response.
Score each parameter
RR 12/min → 0
SpO₂ 88% → 3
on air → 0
SBP 112 mmHg → 0
HR 76/min → 0
alert (A) → 0
T 36.4 °C → 0
Total and red scores
NEWS2 = 0 + 3 + 0 + 0 + 0 + 0 + 0 = 3
At least one parameter scores 3.
Risk group
low–medium
Answer
low–medium
A single score of 3 needs an urgent review even when the total is low.
7.Med-surg: cardiovascular & respiratory
Answer: B · Hold a pillow firmly against the wound while coughing
Why this is the answer
Splinting the incision with a pillow or folded towel supports the wound, reduces pain and makes effective coughing easier. Combined with good analgesia and deep breathing, this helps clear secretions and prevents atelectasis and pneumonia.
Answer
B · Hold a pillow firmly against the wound while coughing
8.Med-surg: cardiovascular & respiratory
Answer: B · Use another reliable method, as rifampicin reduces the pill's effect
Why this is the answer
Rifampicin induces liver enzymes that break down oestrogen and progestogen, so hormonal contraception may fail. A non-hormonal or unaffected method, such as a copper IUD, is advised during and for a time after treatment. The interaction also affects warfarin and many other drugs.
Answer
B · Use another reliable method, as rifampicin reduces the pill's effect